0
Case Reports: Monday, October 24, 2011 |

Sorafenib-Induced Desquamative Interstitial Pneumonia FREE TO VIEW

Jorge Dolojan, MD; Allen Blaivas, MD; Jin Choe, MD
Chest. 2011;140(4_MeetingAbstracts):71A. doi:10.1378/chest.1117358
Text Size: A A A
Published online

Abstract

INTRODUCTION: Sorafenib is an oral multikinase inhibitor used in the treatment of unresectable renal cell and hepatocellular carcinoma (HCC). While pneumonitis is listed as an uncommon (<1%) adverse event in the full prescribing information there are only rare post-market reports of interstitial lung disease (ILD) attributable to sorafenib, most without accompanying histologic evidence. This case details the development of biopsy proven desquamative interstitial pneumonia in an individual with HCC after treatment with sorafenib.

CASE PRESENTATION: A 59 year old African American male was referred to pulmonary clinic for complaints of non-productive cough, worsening exertional dyspnea, and pleuritic chest pain that progressed over 4 months. His history is significant for active smoking of 3-5 cigarettes daily (40 pack-years), metastatic prostate cancer and HCC. The latter progressed despite chemoembolization and was subsequently treated with sorafenib 4 months prior to presentation. There were no prior respiratory complaints. Also of note, abdominal CT scan five months prior to sorafenib commencement showed that the lung bases were clear. Abdominal CT scan ten days after sorafenib initiation revealed ground-glass opacities in the lung bases bilaterally. One month after starting sorafenib, the patient experienced dry cough associated with bilateral pleuritic chest pain which only mildly improved on dextromethorphan and guaifenesin. The patient was then treated with azithromycin and codeine, but the cough became more productive and was associated with low grade fevers. CT of the chest demonstrated extensive perihilar and bibasilar ground glass infiltrates (left side greater than right) with air bronchograms. At this time, he was referred to pulmonary clinic where he was also found to be hypoxic (87% SaO2 on room air at rest). Bronchoscopy was performed and revealed erythematous airways but cultures, cytologic and pathologic specimens were non-diagnostic. Due to clinical decline (increased dyspnea and involuntary weight loss) , sorafenib was held. A repeat chest CT revealed worsening ground-glass infiltrates as well as mild bronchiectasis. In order to establish a definitive diagnosis, the patient underwent a lung biopsy which revealed desquamative interstitial pneumonia. When symptoms persisted he was started on prednisone with subsequent decrease in cough and dyspnea, weight gain, and decreasing oxygen requirements after two weeks of steroid treatment.

DISCUSSION: While ILD has rarely been described with sorafenib, this case details the development of desquamative interstitial pneumonia (DIP) after the initiation of sorafenib. While DIP is an uncommon entity affecting cigarette smokers in their 40’s, the temporal relationship of this patient’s symptoms and radiographic findings, his improvement after cessation of the offending agent and initiation of steroids strongly imply that this oral multikinase inhibitor was the causative source. The pathogenesis of its pulmonary toxicity is unknown, but may be related to its inhibition of the VEGF signaling pathway, the reduction of which and subsequent improvement after recovery has been shown in several ARDS trials. Histologic confirmation of DIP was obtained and displayed the key features of alveolar macrophage accumulation, fibrotic thickening of alveolar septa, and interstitial chronic inflammation, in the absence of extensive fibrosis, smooth muscle proliferation and eosinophils.

CONCLUSIONS: Desquamative interstitial pneumonia is a potential sequela of sorafenib use. Respiratory symptoms after treatment should prompt the appropriate diagnostic modalities to obtain tissue diagnosis so that the therapeutic modalities can be initiated to thwart further pulmonary complications.

Reference #1 Myung H, Jeong S, et al. Sorafenib-Induced Interstitial Pneumonitis in a Patient with Hepatocellular Carcinoma: A Case Report. Gut Liver. 2010 December; 4(4): 543-546.

Reference #2 Carrington CB, Gaensler EA, Coutu RE, et al. Natural history and treated course of usual and desquamative interstitial pneumonia. N Engl J Med 1978; 298:801.

DISCLOSURE: The following authors have nothing to disclose: Jorge Dolojan, Allen Blaivas, Jin Choe

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543